Alert archive / Alabama / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 524, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Dec 16, 2000, 2:30 AM CST for Jefferson County, Alabama. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 16, 2000, 2:30 AM CST (08:30 UTC)
- Expired
- Dec 16, 2000, 3:15 AM CST
- In force
- 45 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 44 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 16, 2:50 AM CST | Hail 0.75 | Forestdale, AL | Dime size hail fell in Forestdale. |
| Dec 16, 2:55 AM CST | Hail 1.75 | Birmingham, AL | Golf ball size hail was reported in downtown Birmingham. |
| Dec 16, 3:00 AM CST | Hail 0.75 | Tarrant, AL | Dime size hail or larger was observed in Tarrant and Fultondale. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 407 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 160832 SVRBHM ALC073-160915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 230 AM CST SAT DEC 16 2000 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN CENTRAL ALABAMA * UNTIL 315 AM CST * AT 228 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTH OF BESSEMER...MOVING NORTHEAST AT 65 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...VESTAVIA HILLS...TARRANT...MOUNTAIN BROOK...IRONDALE...HUEYTOWN...HOOVER... HOMEWOOD...GARDENDALE...FAIRFIELD...AND BIRMINGHAM. HAIL TO THE SIZE OF GOLFBALLS WIAS REPORTED EARLIER WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM MOVE TO A STURDY SHELTER. LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 15, 10:05 PM CST, 4 hours 25 minutes earlier.
Area forecast discussion, Dec 15, 10:05 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1005 PM CST FRI DEC 15 2000 LATEST RUC/ETA RUNS AND WATER VAPOR IMAGERY INDICATE TWO SHORT WAVE TROUGHS IN THE VICINITY OF FA ATTM. ONE LOCATED JUST EAST OF AREA INTO CENTRAL GA...AND THE OTHER IN NW AL. MODELS KEEP SERIES OF WAVES RIDING ACROSS SAME AREA OVERNIGHT. PROXIMITY SOUNDINGS SHOW FAIRLY UNSTABLE AIR ABOVE LOW LEVEL INVERTION...AND ELEVATED CONVECTION WAS FIRING UP ACROSS THE ENTIRE TN VLY AND ALSO MAINLY S OF A LINE FROM PIEDMONT TO SYLACAUGA TO ORRVILLE. MODEL QPFS KEEP THE PRECIP IN THE ABOVE MENTIONED AREAS OVERNIGHT...SO WILL ADJUST POPS LOWER A BIT... ESPECIALLY WEST AND CENTRAL. LOW CLOUDS...PATCHY FOG...AND DRIZZLE COVER THE FA NOT AFFECTED BY SHOWERS AND TSTMS. WILL ADD MENTION OF PATCHY FOG ALL AREAS. TEMPS ARE NOT EXPECTED TO FALL MUCH...ACTUALLY THEY WILL REMAIN STEADY OR SLOWLY INCREASE. WILL ADJUST WORDING HERE ALSO. SATURDAY LOOKS TO BE A VERY ACTIVE DAY ACROSS THE FA. THE WIND FIELDS AT ALL LEVELS LOOK QUITE IMPRESSIVE...MIDNIGHT SHIFT WILL NEED TO EVALUATE SITUATION FOR POSSIBLE WIND ADVISORY. ALSO POTENTIAL FOR SEVERE STORMS EXIST. FWC/MOS HAS 60 TO 75 PERCENT CTHANCE FOR SEVERE TSTMS BY AFTERNOON BHM AND ANB...THAT'S ABOUT AS HI AS I'VE SEEN IT. AFTER ALL THIS...ARCTIC AIR MAKES IT RETURN TO ALABAMA. MODELS HERE FAIRLY CONSISTENT IN THE WRAP AROUND MOISTURE THROUGH N AL. .BHM...NONE.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 1:21 AM CST | Severe Thunderstorm Warning | BMX | Perry | 29 min |
| Dec 16, 1:48 AM CST | Severe Thunderstorm Warning | BMX | Perry | 27 min |
| Dec 16, 2:03 AM CST | Severe Thunderstorm Warning | BMX | Bibb | 42 min |
| Dec 16, 3:07 AM CST | Severe Thunderstorm Warning | BMX | Blount | 38 min |
| Dec 16, 3:22 AM CST | Severe Thunderstorm Warning | BMX | Cullman | 23 min |
| Dec 16, 11:00 AM CST | Severe Thunderstorm Warning | BMX | Colbert, Lauderdale | 45 min |
| Dec 16, 11:17 AM CST | Severe Thunderstorm Warning | BMX | Marion | 28 min |
| Dec 16, 11:28 AM CST | Severe Thunderstorm Warning | BMX | Franklin | 47 min |
| Dec 16, 11:48 AM CST | Tornado Warning | BMX | Sumter | 42 min |
| Dec 16, 11:49 AM CST | Tornado Warning | BMX | Franklin | 26 min |
| Dec 16, 11:54 AM CST | Severe Thunderstorm Warning | BMX | Marion | 51 min |
| Dec 16, 12:01 PM CST | Severe Thunderstorm Warning | BMX | Lawrence | 29 min |
| Dec 16, 12:14 PM CST | Severe Thunderstorm Warning | BMX | Franklin | 31 min |
| Dec 16, 12:17 PM CST | Tornado Warning | BMX | Greene | 43 min |
| Dec 16, 12:20 PM CST | Tornado Warning | BMX | Lawrence | 25 min |
| Dec 16, 12:25 PM CST | Severe Thunderstorm Warning | BMX | Barbour | 35 min |
| Dec 16, 12:26 PM CST | Severe Thunderstorm Warning | BMX | Madison | 49 min |
| Dec 16, 12:28 PM CST | Tornado Warning | BMX | Limestone | 32 min |
| Dec 16, 12:40 PM CST | Tornado Warning | BMX | Tuscaloosa | 50 min |
| Dec 16, 12:58 PM CST | Tornado Warning | BMX | Perry | 47 min |
| Dec 16, 1:14 PM CST | Severe Thunderstorm Warning | BMX | Limestone, Madison, Morgan | 46 min |
| Dec 16, 1:17 PM CST | Tornado Warning | BMX | Jefferson | 58 min |
| Dec 16, 1:24 PM CST | Severe Thunderstorm Warning | BMX | Dallas | 36 min |
| Dec 16, 1:33 PM CST | Severe Thunderstorm Warning | BMX | Chilton | 42 min |
| Dec 16, 1:57 PM CST | Tornado Warning | BMX | St. Clair | 48 min |
| Dec 16, 1:59 PM CST | Severe Thunderstorm Warning | BMX | Blount | 46 min |
| Dec 16, 2:01 PM CST | Severe Thunderstorm Warning | BMX | Lawrence | 29 min |
| Dec 16, 2:09 PM CST | Severe Thunderstorm Warning | BMX | Coosa | 36 min |
| Dec 16, 2:20 PM CST | Tornado Warning | BMX | Etowah | 40 min |
| Dec 16, 2:26 PM CST | Severe Thunderstorm Warning | BMX | Limestone | 34 min |
| Dec 16, 2:31 PM CST | Severe Thunderstorm Warning | BMX | Colbert, Franklin | 44 min |
| Dec 16, 2:33 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 27 min |
| Dec 16, 2:50 PM CST | Tornado Warning | BMX | Cherokee | 40 min |
| Dec 16, 2:51 PM CST | Severe Thunderstorm Warning | BMX | Lauderdale | 24 min |
| Dec 16, 2:53 PM CST | Severe Thunderstorm Warning | BMX | Hale, Perry | 37 min |
| Dec 16, 2:57 PM CST | Severe Thunderstorm Warning | BMX | DeKalb | 33 min |
| Dec 16, 3:02 PM CST | Severe Thunderstorm Warning | BMX | Marion | 13 min |
| Dec 16, 3:10 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 35 min |
| Dec 16, 3:16 PM CST | Severe Thunderstorm Warning | BMX | Calhoun | 29 min |
| Dec 16, 3:24 PM CST | Tornado Warning | BMX | Calhoun, Cleburne | 36 min |
| Dec 16, 3:26 PM CST | Severe Thunderstorm Warning | BMX | Lawrence, Limestone, Morgan | 34 min |
| Dec 16, 3:37 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Walker | 23 min |
| Dec 16, 3:37 PM CST | Severe Thunderstorm Warning | BMX | Winston | 23 min |
| Dec 16, 3:41 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 49 min |
| Dec 16, 3:46 PM CST | Severe Thunderstorm Warning | BMX | Cullman, Morgan | 44 min |
| Dec 16, 3:52 PM CST | Severe Thunderstorm Warning | BMX | Madison | 38 min |
| Dec 16, 4:06 PM CST | Tornado Warning | BMX | Morgan | 24 min |
| Dec 16, 4:23 PM CST | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 37 min |
| Dec 16, 4:24 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 36 min |
| Dec 16, 4:25 PM CST | Severe Thunderstorm Warning | BMX | Madison | 20 min |
| Dec 16, 4:30 PM CST | Severe Thunderstorm Warning | BMX | Jackson | 45 min |
| Dec 16, 4:33 PM CST | Tornado Warning | BMX | Autauga | 42 min |
| Dec 16, 4:34 PM CST | Severe Thunderstorm Warning | BMX | Calhoun | 41 min |
| Dec 16, 4:41 PM CST | Severe Thunderstorm Warning | BMX | Lowndes | 49 min |
| Dec 16, 4:44 PM CST | Severe Thunderstorm Warning | BMX | Marshall | 31 min |
| Dec 16, 4:54 PM CST | Tornado Warning | BMX | Elmore | 66 min |
| Dec 16, 5:03 PM CST | Severe Thunderstorm Warning | BMX | Cherokee | 27 min |
| Dec 16, 5:06 PM CST | Severe Thunderstorm Warning | BMX | Montgomery | 54 min |
| Dec 16, 5:09 PM CST | Severe Thunderstorm Warning | BMX | Jackson | 36 min |
| Dec 16, 5:11 PM CST | Tornado Warning | BMX | Shelby | 49 min |
| Dec 16, 5:22 PM CST | Tornado Warning | BMX | Coosa | 23 min |
| Dec 16, 5:24 PM CST | Severe Thunderstorm Warning | BMX | DeKalb | 51 min |
| Dec 16, 5:26 PM CST | Tornado Warning | BMX | Montgomery | 49 min |
| Dec 16, 5:33 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 42 min |
| Dec 16, 5:33 PM CST | Tornado Warning | BMX | Tallapoosa | 42 min |
| Dec 16, 5:38 PM CST | Severe Thunderstorm Warning | BMX | St. Clair | 37 min |
| Dec 16, 5:38 PM CST | Tornado Warning | BMX | Bullock, Macon | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.